Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 145, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 29, 2005, 4:40 PM EST for Halifax County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 29, 2005, 4:40 PM EST (21:40 UTC)
- Expired
- Nov 29, 2005, 5:30 PM EST
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 4:55 PM EST | TSTM WND DMG | 3 E Ingram, VA | 4 LARGE TREES BLOWN DOWN ON OAK LEVEL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 292140
SVRRNK
VAC083-292230-
/O.NEW.KRNK.SV.W.0145.051129T2140Z-051129T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EST TUE NOV 29 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 530 PM EST
* AT 435 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF ELMO...OR ABOUT
7 MILES SOUTHWEST OF INGRAM...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELMO...
INGRAM...
HALIFAX...
CRYSTAL HILL...
MT LAUREL...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3677 7916 3656 7919 3665 7893 3686 7870
3697 7885 3691 7902
$$
WP2 follow-up statements
000
WWUS51 KRNK 292204
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EST TUE NOV 29 2005
VAC083-292230-
/O.CON.KRNK.SV.W.0145.000000T0000Z-051129T2230Z/
HALIFAX VA-
504 PM EST TUE NOV 29 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR HALIFAX COUNTY...
AT 502 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALIFAX...MOVING
NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRYSTAL
HILL...NATHALIE...MT LAUREL AND CLOVER.
THIS STORM PRODUCED WIND DAMAGE NORTH OF DANVILLE EARLIER. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3677 7916 3656 7919 3665 7893 3686 7870
3697 7885 3691 7902
$$
WP000
WWUS51 KRNK 292231
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EST TUE NOV 29 2005
VAC083-292240-
/O.EXP.KRNK.SV.W.0145.000000T0000Z-051129T2230Z/
HALIFAX VA-
530 PM EST TUE NOV 29 2005
...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY EXPIRED AT 530
PM EST...
THE THUNDERSTORM HAD WEAKENED TO BELOW SEVERE LIMITS.
HOWEVER...STILL EXPECT GUSTY WINDS AND HEAVY RAINS ACROSS THE COUNTY
THROUGH 600 PM.
IF YOU HAD WIND DAMAGE IN HALIFAX COUNTY...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3677 7916 3656 7919 3665 7893 3686 7870
3697 7885 3691 7902
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 3:20 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Nov 29, 3:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EST TUE NOV 29 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... COLD FRONT ABOUT ONE THIRD OF THE WAY INTO RNK FCST AREA AS OF 2:30 PM...PUSHING THROUGH NEW RIVER VALLEY AND SOON TO REACH THE ROANOKE VALLEY. EXTRAPOLATION PLACES FRONT IN EASTERN EXTREME OF FCST AREA BY 6PM. AHEAD OF THE FRONT THERE IS A STILL A SLIGHT THREAT OF A STRONG DOWNBURST WITH ANY THUNDERSTORM...AS WELL AS CONTINUED MINOR FLOODING...EXPECIALLY IN LOCATIONS THAT EARLIER TODAY RECEIVED OVER 3 OR 4 INCHES OF RAIN. BY THIS EVENING...AND START OF THIS FCST PACKAGE...FLOOD AND SEVERE THREAT WILL HAVE MOVED EAST OF OUR AREA...AND THUS AM NOT EXTENDING FLOOD WATCH INTO THIS EVENING. BEHIND FRONT...WINDS SHIFT SW AND DRY SLOT SHOULD ACTUALLY BRING A PERIOD OF CLEAR TO PTLY CLOUDY SKIES TO MOST LOCATIONS BEFORE FLOW TURNS MORE WRLY AND WRAP AROUND MOISTURE FILLS CLOUDS BACK IN ACROSS TRADITIONAL UPSLOPE AREAS OF FAR WEST. MSTR NOT DEEP ENOUGH TO PROVIDE MUCH IN THE WAY OF PRECIP CHANCES...AND WILL KEEP ONLY A SLIGHT CHC FAR WRN SLOPES OVERNIGHT. COLDER AIR MOVES IN OVERNIGHT...AND LOW LEVEL TEMPS BECOME COLD ENOUGH TO CHNG ANY RAIN SHOWERS IN WRN GREENBRIER TO SNOW SHWRS...BUT CERTAINLY NOT EXPECTING ANY ACCUM. LAST S/WV LIFTS OUT TO THE NORTHWEST OF OUR AREA WED MORNING...TAKING ANY CYCLONIC FLOW WITH IT...AND AT THAT POINT SKIES SHOULD CLEAR OUT OF UPSLOPE AREAS AND COLD AIR ADV WILL DIMINISH. WENT CLOSE TO MAV GUIDANCE BUT IF ANY WARM AIR ADV BEGINS LATE IN THE DAY IN WEST HIGHS COULD BE ABV MOS. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... BY TOMORROW NIGHT EFFECTS OF THE SHORTWAVE TROUGH EXIT THE REGION AND HIGH PRESSURE BEGINS TO ENTER THE REGION. GOING WITH A DRY FORECAST WEDNESDAY NIGHT AND EARLY THURSDAY WITH LITTLE IN THE WAY OF CLOUD COVER...AND TEMPERATURES TOWARDS THE COOL SIDE OF GUIDANCE. THURSDAY AFTERNOON AND NIGHT ANOTHER QUICK MOVING SHORTWAVE TROUGH SPINS THROUGH THE OHIO VALLEY AND BRINGS ANOTHER COLD FRONT INTO THE AREA. LOOKING FOR THE HIGHER TERRAIN OF SOUTHEAST WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA TO EXPERIENCE SOME ISOLATED TO SCATTERED RAIN SHOWERS LATE THURSDAY AFTERNOON AND SNOW SHOWERS THURSDAY NIGHT. TEMPERATURES SHOULD AGAIN TREND COOLER INTO THE WEEKEND. OUR NEXT WEATHER SYSTEM WILL EXIT TEXAS TOWARDS THE END OF THE WEEK AND SPREAD A WARM FRONT OVER THE REGION BY SATURDAY MORNING. OVERRUNNING PRECIPITATION IN ASSOCIATION WITH THIS FRONT IS EXPECTED TO ARRIVE PRIOR TO SUNRISE SATURDAY. FOLLOWING THE PREFERRED HPC SOLUTION OF THE FRONT AND PRECIPITATION TIMING...AND THE THERMODYNAMIC ELEMENTS IN THE FAVORED EC MODEL. THIS PAINTS A PICTURE OF A POSSIBLE P-TYPE CONCERN. SATURDAY MORNING LOWS ARE EXPECTED TO BE IN THE UPPER 20S TO NEAR 30 ACROSS REGION...THIS IS CONCURRENT TO WHERE EC SOLUTION SUGGESTS AN 850 MB TEMPERATURE AROUND +2 TO +4 C. THIS WOULD ALLOW FOR COMPLETE MELTING OF ICE CRYSTALS ALOFT AS THE FALL THROUGH THIS LAYER THEN A REFREEZING ON THE SURFACE. DURING THE DAY SATURDAY WARM AIR ADVECTION SOUTH OF THE WARM FRONT WILL ALLOW FOR RAIN AS TEMPERATURES IN THE LOW LEVELS RISE NOTABLY. SATURDAY NIGHT THE CENTER OF THE SURFACE LOW ASSOCIATED WITH THE TEXAS SYSTEM IS PROGGED TO MOVE NORTHEAST ALONG THE WESTERN PORTIONS OF THE FORECAST AREA. HPC PLACES LIKELY POPS ACROSS THE EASTERN PORTIONS OF THE REGION IN THE AFTERNOON AND EARLY EVENING. THE ASSOCIATED COLD FRONT HEADS ACROSS THE REGION SUNDAY. THE INFLUENCE OF THE FRONT IS SLOW TO EXIT OUR REGION THROUGH MONDAY AS IT STALLS TO OUR SOUTH AS A STATIONARY FRONT. EC MODEL AGAIN A TRICKY P-TYPE CONCERN DURING THIS TIME FRAME. SURFACE COLD FRONT LOOKS TO BE FASTER THAN THE 850 MB COLD FRONT. THIS SETS UP THE SITUATION OF A WARM NOSE ABOVE A FREEZING BOUNDARY LAYER. EC SOLUTION PLACES THE 0 TO +1C ISOTHERMS ACROSS THE SOUTHERN PORTIONS OF THE REGION. THIS WOULD BE ENOUGH FOR SOME MELTING...BUT PERHAPS NOT A COMPLETE MELT IN THE LOW LEVELS. SO HAVE INTRODUCED SOME SLEET IN SOUTHERN PARTS OF THE REGION LATE SUNDAY NIGHT AND EARLY MONDAY MORNING. ABOVE FREEZING TEMPERATURES ARE EXPECTED AT MOST LOCATIONS ON MONDAY...SO A SWITCH BACK TO RAIN IS EXPECTED AT MOST LOCALES. HEADING INTO TUESDAY THE INFLUENCE OF THE FRONT IS NO MORE...BUT WRAP AROUND UPSLOPE RAIN AND SNOW SHOWERS ARE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA AND FAR SOUTHWEST VIRGINIA. && .AVIATION... COLD FRONT MAKING ITS WAY EAST THROUGH THE AREA AND HAS ALREADY PASSED THROUGH BLF. THUNDER THREAT HAS ENDED FOR BLF AND LWB...AND WILL BY EARLY AFTNOON AT ROA...THEN BY 22Z OR SO AT LYH AND DAN. IN THE MEANTIME...SOME BRIEF MVFR TO IFR CIGS AND POSSIBLE VERY GUSTY WINDS...BUT WILL NOT INCLUDE STRONG WINDS IN TAFS UNLESS A STORM HEADS RIGHT OVER THEM. WINDS TO SHIFT SW AND WEST THIS EVEN UNDER VFR CONDITIONS WITH DRY SLOT...THEN SOME IFR UPSLOPE CLOUDS MAY COME IN TO BLF AND LWB FOR A WHILE OVERNIGHT WITH WRAP-AROUND MOISTURE...BEFORE CLEARING BACK OUT AGAIN DURING THE MORNING WED. AT THIS TIME NOT EXPECTING ANY UPSLOPE PRECIP AT WEST VIRGINIA TAF SITES...AND GRADIENT && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SK/DS/SK
Hazardous weather outlook, Nov 29, 5:53 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST TUE NOV 29 2005 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-301100- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 553 AM EST TUE NOV 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL COME THROUGH THE REGION TODAY. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. STRONG GUSTY WINDS ARE POSSIBLE WITH ANY OF THE STORMS...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. NCZ003>006-019-020-VAZ032>035-043>047-058-059-301100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 553 AM EST TUE NOV 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ALONG AND EAST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL CROSS THROUGH THE REGION TODAY...BRINGING SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. THERE IS ALSO A THREAT FOR ISOLATED TORNADOES TODAY...DUE TO VERY STRONG WINDS AND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY..ESPECIALLY THIS AFTERNOON.
In the hours before
Special weather statement, Nov 29, 2:14 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EST TUE NOV 29 2005 VAZ044-058-292000- HALIFAX-PITTSYLVANIA- 214 PM EST TUE NOV 29 2005 THUNDERSTORMS WITH STRONG GUSTY WINDS AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES WILL AFFECT PORTIONS OF HALIFAX AND PITTSYLVANIA COUNTIES THROUGH 300 PM. THE STRONGEST WINDS WILL BE FELT NORTH OF DANVILLE ALONG AND EITHER SIDE OF HIGHWAY 29...INCLUDING CHATHAM AND CHALK LEVEL. LOCATIONS SUCH AS CODY CAN EXPECT GUSTY WINDS AND TORRENTIAL RAINS BY 300 PM. IF TRAVELING BE ALERT TO POOR VISIBILITIES AND SUDDEN WIND GUSTS. SLOW DOWN...OR PULL SAFELY OFF THE ROAD UNTIL THESE STORMS HAVE PASSED. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 5:18 AM EST | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| Nov 29, 1:10 PM EST | Flash Flood Warning | RNK | Amherst | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.